Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Amarillo, TX

April 10, 2005Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 10, 2005, 2:33 AM CDT for Gray County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 2:33 AM CDT (07:33 UTC)
Expired
Apr 10, 2005, 3:30 AM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Gray County, TX

The radar

The Amarillo radar (KAMA), 82 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4019 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 100734
SVRAMA
TXC179-100830-
/O.NEW.KAMA.SV.W.0003.050410T0733Z-050410T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
233 AM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 330 AM CDT

* AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTH OF LAKE MCCLELLAN...OR ABOUT 8 MILES NORTH OF
  CLARENDON...AND MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALANREED...MCLEAN AND LEFORS.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3519 10102 3519 10055 3562 10055 3562 10093

$$
2 follow-up statements
000 
WWUS54 KAMA 100805
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
304 AM CDT SUN APR 10 2005

TXC179-100830-
/O.CON.KAMA.SV.W.0003.000000T0000Z-050410T0830Z/
GRAY TX-
304 AM CDT SUN APR 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 AM CDT FOR GRAY
COUNTY...

AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF LEFORS...OR ABOUT 10 
MILES NORTH OF MCLEAN...MOVING NORTHEAST AT 40 MPH.

IN ADDITION TO HAIL AND DAMAGING WINDS...VERY FREQUENT CLOUD TO  
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3519 10102 3519 10055 3562 10055 3562 10093

$$

JORDAN
000 
WWUS54 KAMA 100822
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
320 AM CDT SUN APR 10 2005

TXC179-100830-
/O.CAN.KAMA.SV.W.0003.000000T0000Z-050410T0830Z/
GRAY TX-
320 AM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRAY COUNTY IS CANCELED...

AT 320 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND 
WAS NO LONGER SEVERE AND HAS MOVED OUT OF GRAY COUNTY...THUS THE 
WARNING HAS BEEN CANCELED.

LAT...LON 3519 10102 3519 10055 3562 10055 3562 10093

$$

JORDAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 12:11 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 10, 12:11 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1211 AM CDT SUN APR 10 2005

.UPDATE...
HAVE UPDATED ZONES TO MENTION THUNDERSTORMS FOR THE REST OF TONIGHT.
ELEVATED STORMS HAVE DEVELOPED IN RIGHT EXIT REGION OF JET STREAK
MOVING ACROSS THE SOUTHERN TEXAS PANHANDLE. LOW LEVEL MOISTURE ALSO
CONTINUES TO INCREASE ACROSS THE EASTERN ZONES. SO...WOULD EXPECT
THUNDERSTORM COVERAGE TO INCREASE AND CONTINUE THROUGH THE REST OF
THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 405 PM CDT SAT APR 9 2005/

DISCUSSION...

SFC LOW ENTERING NW ZONES AND WILL MOVE OVER THE CENTRAL OKLAHOMA
PANHANDLE BY 06Z SUNDAY. WENT WITH A MIX OF GFS AND ETA FOR TIMING OF
COLD FRONT...EXPECTING THE FRONT TO MOVE THROUGH THE PANHANDLES BY
12Z SUNDAY. WINDS WILL START TO INCREASE TO 20 TO 30MPH SUNDAY
AFTERNOON AND REMAIN THROUGH MONDAY. WV IMAGERY SHOWING UPPER LOW
SPINNING IN NORTHERN ARIZONA AND MODELS CONSISTENTLY PROJECT LOW TO
REACH NORTHERN NM BY 12Z SUNDAY. THETA E RIDGE TO SET UP OVER EASTERN
CWA AND WRAP AROUND INTO THE NORTHERN CWA SUNDAY AFTERNOON. SPC
PLACED THE NORTHEASTERN CWA IN A SLIGHT RISK FOR CONVECTION...SO WENT
WITH PREVIOUS FORECAST THINKING THAT BEST POTENTIAL FOR THUNDERSTORMS
WILL BE IN EASTERN AND NORTHERN CWA. WESTERLY SURFACE WINDS AND
RELATIVELY DRY CONDITIONS COULD LIMIT STORM DEVELOPMENT...BUT SHOULD
STILL SEE CONVECTION WITH THE HIGHER DEW POINTS OFF THE CAPROCK. BEST
OVERALL CHANCE FOR PRECIP WILL BE SUNDAY NIGHT INTO MONDAY AS UPPER
LOW MOVES OVER NW CWA. MODELS SHOW THE LOW OVER CIMARRON COUNTY BY
00Z AND THEN START PUSHING NORTH BY 12Z. SO THINKING WRAP AROUND
MOISTURE THROUGH MONDAY MORNING COULD PRODUCE THE MOST WIDESPREAD
PRECIP. SNOW FALL IN THE NW CWA MAY NOT BE OUT OF THE QUESTION MONDAY
MORNING. ETA IS RUNNING THE COLDEST RIGHT NOW WITH 1000-500MB
THICKNESSES DIPPING DOWN NEAR 541DM AND 850MB TEMPS JUST UNDER 0C.
GFS IS QUITE A BIT WARMER THOUGH SO NOT CONFIDENT IN SNOW
ACCUMULATIONS PAST HALF AN INCH OR SO.

AFTER TUESDAY...UPPER RIDGING WILL SETTLE IN AND DRY CONDITIONS WILL
PREVAIL THROUGH THURSDAY. LEFT PREVIOUS PACKAGE RELATIVELY UNCHANGED
THROUGH THAT TIME. NEXT UPPER TROUGH TO REACH PANHANDLES FRIDAY
MORNING. BASE OF SFC HIGH WILL SIT OVER PANHANDLES BRINGING
SOUTHEASTERLY FLOW TO MOST OF REGION AND AN INCREASE IN MOISTURE
ADVECTION. FORECAST SOUNDING SHOWS CAPE VALUES NEAR 1200J/KG FRIDAY
AND SATURDAY MORNING WITH A STRONG LOW LEVEL JET SET UP FRIDAY
MORNING. VEERING WIND PROFILE AND AN INCREASE IN MOISTURE COULD MEAN
SEVERE WEATHER FOR THIS WEEKEND. WOULD LIKE TO SEE A FEW MORE
CONSISTENT MODEL RUNS BEFORE INCREASING POPS PAST 20 FOR NOW THOUGH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

07/15
Hazardous weather outlook, Apr 10, 12:04 AM CDT, 2 hours 29 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1204 AM CDT SUN APR 10 2005

OKZ001>003-TXZ001>020-101200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1204 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY SUNDAY MORNING ACROSS THE
EASTERN TEXAS AND EASTERN OKLAHOMA PANHANDLES...GENERALLY EAST OF A
LINE FROM GUYMON OKLAHOMA TO AMARILLO TEXAS.  LIGHTNING AND GUSTY
WINDS WILL BE THE MAIN THREAT.  SOME SMALL HAIL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY AND A SLIGHT
CHANCE THURSDAY NIGHT THROUGH FRIDAY NIGHT.  AT THIS TIME...THE BEST
CHANCE FOR ORGANIZED THUNDERSTORMS IS EXPECTED TO OCCUR SUNDAY
NIGHT...AND MONDAY.  ALTHOUGH IT APPEARS AT THIS TIME THAT HAIL AND
STRONG WINDS WILL BE THE PRIMARY CONCERN FROM ANY STORM THAT CAN
INITIATE...IT IS TOO EARLY TO DETERMINE THE POTENTIAL SEVERITY OF
ANY STORMS THAT MAY FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
SPOTTERS ARE ENCOURAGED TO MAINTAIN A WATCH ON WEATHER CONDITIONS
THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

SP

In the hours before

Special weather statement, Apr 10, 1:32 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
132 AM CDT SUN APR 10 2005

TXZ018-019-100700-
ARMSTRONG TX-DONLEY TX-
132 AM CDT SUN APR 10 2005

...STRONG THUNDERSTORMS IN ARMSTRONG AND DONLEY COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 16 MILES SOUTH OF
GOODNIGHT AT 132 AM CDT...MOVING NORTHEAST AT 35 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 50 MPH AND SMALL
HAIL UP TO PEA SIZE.  THESE STORMS WILL APPROACH CLARENDON...LAKE
GREENBELT...AND GOODNIGHT OVER THE NEXT 30 MINUTES.

JORDAN
Special weather statement, Apr 10, 2:10 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
210 AM CDT SUN APR 10 2005

TXZ019-100745-
DONLEY TX-
210 AM CDT SUN APR 10 2005

...STRONG THUNDERSTORM IN DONLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF CLARENDON AT
210 AM CDT...MOVING NORTHEAST AT 40 MPH.

HAIL ONE HALF INCH IN DIAMETER...FREQUENT LIGHTNING...STRONG WINDS
TO 50 MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.
PERSONS IN CLARENDON AND GREENBELT LAKE SHOULD TAKE PRECAUTIONS AS
THIS STORM APPROACHES.

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.